Cold/Wind Chill, Northern Herkimer
- When
- December 7, 10:00 PM EST to December 8, 8:00 AM EST
- Where
- Northern Herkimer forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.420, -74.962 (the zone’s center; the record gives no point)
The combination of strong winds, and cold temperatures, led to very low wind chill values across the southern Adirondacks late Sunday night December 7th, into the early morning hours of Monday December 8th. WInd chill values ranged from -20 to -25 F.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
The combination of strong winds, and cold temperatures, led to very low wind chill values across the southern Adirondacks late Sunday night December 7th, into the early morning hours of Monday December 8th.
WInd chill values ranged from -20 to -25 F.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 7, 8:55 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
855 PM EST SUN DEC 7 2008
.SYNOPSIS...
THE LOCAL AREA WILL BE SANDWICHED BETWEEN AN INTENSIFYING AREA
OF LOW PRESSURE HEADING NORTHWARD IN THE CANADIAN MARITIMES
TONIGHT...AND AN ARCTIC HIGH BUILDING IN FROM THE WEST. THE
STRONG AND GUSTY WINDS WILL CONTINUE THIS EVENING...THEN THEY WILL
GRADUALLY SUBSIDING LATE TONIGHT. THE HIGH WILL MOVE ACROSS THE
REGION MONDAY AND IT WILL BE COLD. TEMPERATURES MODERATE BACK TO
SEASONABLE LEVELS TUESDAY. HOWEVER...ANOTHER LOW PRESSURE SYSTEM
WILL IMPACT THE REGION MONDAY NIGHT THROUGH MID WEEK.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
HAVE DONE A QUICK UPDATE MOSTLY TO LOWER THE POPS OUTSIDE THE
AREAS WHERE LAKE EFFECT SNOW SHOWERS ARE OCCURRING OR ARE
EXPECTED TO OVER THE NEXT FEW HOURS. RADARS AND SATELLITE
IMAGES INDICATE LAKE EFFECT WAS MOSTLY ALONG AND JUST SOUTH
OF THE MOHAWK VALLEY THIS EVENING...AND WILL SHIFT A BIT
FARTHER SOUTHWEST AS WINDS TURN A BIT FARTHER SOUTH AND
START TO DIMINISH IN SPEED. HAVE KEPT TERRAIN ENHANCED
CHANCE POPS OVER MTNS OF SOUTHERN VT/WRN MA TILL AROUND
MIDNIGHT. SOME MINOR TWEAKING TO THE TEMPS AND DEWPOINTS
TO MORE CLOSELY FIT OBS.
THE WINTER WEATHER ADVISORY FOR SNOW FOR HERKIMER AND HAMILTON
COUNTIES WAS CANCELLED EARLIER THIS EVENING. THE LAKE EFFECT
TRANSITIONED TO MULTIPLE BANDS LATE THIS AFTERNOON AND HAS NOW
DIMINISHED. THE UPSLOPE SNOW ACROSS SOUTHERN VERMONT AND THE
BERKSHIRES HAS ALSO DECREASE IN INTENSITY.
WILL KEEP WIND ADVISORY UP THROUGH THE EVENING. HAVE HAD A PEAK
GUSTS AT KALB OF 48 MPH AND AT KPSF OF 45 MPH. THE PRESSURE
GRADIENT WILL WEAKEN OVERNIGHT.
VERY COLD NIGHT ON TAP. TEMPERATURES ARE TUMBLING AS THE ARCTIC AIR
POURS IN ON THE NORTHWESTERLY FLOW. LOWS LOOK REASONABLE. NO CHANGES
PLANNED TO THE WIND CHILL ADVISORY FOR HAMILTON...NORTHERN HERKIMER
AND NORTHERN WARREN COUNTIES...EXPECT WIND CHILL VALUES OF GENERALLY
20 TO 25 DEGREES BELOW ZERO TONIGHT FROM ABOUT 10 PM TO 8 AM MONDAY.
LOOKING AT AROUND 10 FOR THE MID HUDSON VALLEY (THE WARM
SPOT)...BELOW ZERO ACROSS THE SOUTHERN ADIRONDACKS AND SINGLE
DIGITS ACROSS THE REST OF THE FORECAST AREA. RECORD LOW FOR ALBANY
NY FOR DECEMBER 8TH IS 3 DEGREES BELOW ZERO SET BACK IN 1902. WILL
MISS THAT...EXPECTING 7 DEGREES.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
RIDGE WILL CREST OVER REGION ON MONDAY AND IT WILL COLD WITH
TEMPERATURES STRUGGLING TO WARM UP EVEN WITH SUNSHINE. TEMPERATURES
WILL BE 15 TO 20 DEGREES BELOW NORMAL. WINDS WILL ADD TO THE COLD
BUT WILL DIMINISHING AND SHIFT TO THE SOUTH DURING THE AFTERNOON AS
THE RIDGE BUILDS IN.
THE RIDGE WILL SHIFT OFFSHORE AND WARM AIR ADVECTION WILL COMMENCE
MONDAY NIGHT. PRECIPITATION WILL MOVE INTO AREA WELL AHEAD OF OUR
NEXT LOW PRESSURE SYSTEM AS IT ASSOCIATED WARM FRONT APPROACHES.
THE LOW WILL BE WELL TO THE WEST THE MOVING ACROSS THE CENTRAL
PLAINS TOWARD THE GREAT LAKES REGION. WITH AN ARCTIC AIRMASS IN
PLACE PRECIPITATION WILL START OUT AS SNOW. THE MODELS INDICATE THE
NORTHERN AND SOUTHERN STREAMS WILL PHASE WITH THIS SYSTEM.
GETS MESSY ON TUESDAY AS WARMER AIR MOVES IN ALOFT. STRONG
SOUTHWESTERLY LOW LEVEL JET STREAM MOVES INTO REGION TUESDAY.
TEMPERATURES ARE EXPECTED TO MODERATE TO SEASONABLE LEVELS TUESDAY
AFTERNOON AFTER A VERY COLD START. PRECIPITATION WILL TRANSITION
FROM SNOW TO RAIN WITH A WINTRY MIX DURING THE PROCESS. SOUTHERLY
FLOW WILL INCREASE DURING THE DAY.
TUESDAY NIGHT...SURFACE TEMPERATURES MAY BE MARGINAL ACROSS THE
PORTIONS OF THE SOUTHERN ADIRONDACKS SO FREEZING RAIN AND SLEET MAY
OCCUR FOR A PERIOD OVERNIGHT. EVENTUALLY BY SUNRISE WEDNESDAY A
CHANGEOVER TO ALL RAIN IS EXPECTED. OTHERWISE RAIN IS EXPECTED
ACROSS THE FORECAST AREA TUESDAY NIGHT. TEMPERATURES WILL BE NEARLY
STEADY AND/OR RISE. A BIG CHANGE FROM HOW TONIGHT WILL BE.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE STRONG PHASED SYSTEM CONTINUES TO AFFECT OUR REGION
WEDNESDAY...AS STRONG WARM ADVECTION SURGES NORTHWARD. RAIN WILL
CONTINUE THROUGH WEDNESDAY...THEN A STRONG COLD FRONT TRACKS
THROUGH. A VERY TIGHT THERMAL GRADIENT ALONG THE LEADING EDGE OF
THE COLD ADVECTION WILL PROVIDE STRONG FRONTOGENESIS FOR SOME BAND
OF SHOWERS...VERY LIKELY CHANGING TO SNOW SHOWERS WEDNESDAY
EVENING...AND SPREADING EAST THROUGH WEDNESDAY NIGHT. HIGHS
WEDNESDAY IN THE 40S TO LOWER 50S...BUT THAT DEPENDS ON HOW WELL THE
BOUNDARY LAYER WARM ADVECTION TRANSLATES TO THE SURFACE WITH ALL THE
PRECIPITATION AROUND...THAT BEGAN AS MIXED PRECIPITATION LATE
TUESDAY.
DURING THE THURSDAY AND THURSDAY NIGHT TIME FRAME...THERE ARE
CONTINUED SUGGESTIONS BY ALL SOURCES OF GUIDANCE/ENSEMBLES OF A
TRAILING PIECE OF SOUTHERN STREAM UPPER ENERGY THAT TRACKS ALONG THE
EAST COAST. THERE IS STILL CONSIDERABLE SPREAD REGARDING THE
TIMING AND EXACT TRACK...BUT TO COVER THE POSSIBILITIES...KEEPING
CHANCES/SLIGHT CHANCES FOR SNOW SHOWERS OVER MUCH OF THE REGION
THURSDAY AND THURSDAY NIGHT. MULTIPLE RUNS OF THE
GUIDANCE/ENSEMBLES HAVE SUGGESTED THE TRACK OF THE SYSTEM WOULD BE
JUST FAR ENOUGH EAST...SO THAT ANY POTENTIAL IMPACT WOULD MOST
LIKELY BE IN SOUTHERN AND EASTERN AREAS. THE FRONTOGENESIS AND WIND
FLOW THROUGH THE BOUNDARY LAYER SUGGESTS A SHARP NORTHWESTERN EDGE
OF THE PRECIPITATION...SO WILL CONTINUE TO KEEP AN EYE ON THIS.
BASED ON COLD AIR TRACKING INTO THE REGION...TEMPERATURES WILL BE
BELOW NORMAL...WITH SOME HIGHS IN THE TEENS AND 20S POSSIBLY ON
FRIDAY. THERE IS A BUILDING CONSENSUS FROM GUIDANCE/ENSEMBLES FOR A
PATTERN SHIFT TOWARD NEXT WEEKEND AND THE BEGINNING OF NEXT
WEEK...WITH UPPER-LEVEL RIDGING BUILDING INTO EASTERN NORTH
AMERICA. AS THAT HAPPENS...WARM ADVECTION WILL INCREASE ENOUGH SO
THAT PRECIPITATION SHOULD AFFECT THE REGION SOME TIME BETWEEN
SATURDAY NIGHT AND SUNDAY AFTERNOON...WITH MODERATING TEMPERATURES.
PATTERN STILL NOT SETTING UP FOR CONSISTENT SNOWSTORMS IN EASTERN
U.S. LARGE SCALE ATMOSPHERIC AND OCEANIC OSCILLATIONS CONTINUE TO
GIVE CLUES TO THE LARGE SCALE UNFAVORABILITY FOR A SNOWSTORM PATTERN
TO SET UP IN THE EASTERN U.S....INCLUDING THE MJO...PNA AND NAO.
THE MJO COLLAPSES PRIOR TO EVEN ENTERING PHASE 7...NEVER MIND THE
FAVORABLE PHASES 8 AND 1. NOW...WITH THE HINTS OF A WESTERN NORTH
AMERICAN UPPER TROUGH SETTING UP...AND UPPER RIDGING IN EASTERN
NORTH AMERICA...WILL JUST CONTINUE TO MONITOR...AS WINTER HAS NOT
EVEN BEGUN YET.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
VFR FLIGHT CONDITIONS WILL PREVAIL THROUGH THE PERIOD IN THE
HUDSON AND HOUSATONIC VALLEYS...INCLUDING THE TAF SITES. MVFR
AND ISOLATED IFR CIGS/VISBYS MAY BE ENCOUNTERED ACROSS THE
HIGHER TERRAIN OF THE ADIRONDACKS...CATSKILLS...SOUTHERN
GREEN MTNS OF VT...AND THE BERKSHIRES OF WESTERN MA IN LAKE
AND TERRAIN ENHANCED SNOW SHOWERS THIS EVENING. LAKE ENHANCED
SNOW SHOWERS WILL ALSO MOVE DOWN THE MOHAWK VALLEY WITH
WORSENING CONDITIONS AS ONE TRAVELS WEST TOWARD LAKE ONTARIO.
A BRIEF PERIOD OF MVFR WITH SNOW IS POSSIBLE AT KALB...WHICH
WE HAVE INDICATED WITH A VICINITY /VCSH/ GROUP IN THE TAF.
WINDS OF 50 KNOTS WERE NOTED WITH THE SOUNDING THIS EVENING
WHICH WE HAVE INDICATED WITH A LLWS GROUP FOR THE FIRST PERIOD.
THESE WINDS WILL SLOWLY DIMINISH LATER THIS EVENING. BROKEN
CLOUDS AT KALB AND KGFL SHOULD BECOME SCATTERED BY AROUND
MIDNIGHT TONIGHT. NORTHWEST WINDS OF 15 TO 25 KNOTS GUSTING TO
AS HIGH AS 35 KNOTS THIS EVENING SHOULD GRADUALLY DIMINISH THIS
EVENING AND OVERNIGHT WITH WINDS MONDAY NORTHWEST 8 TO 12 KNOTS.
OUTLOOK...
MON NIGHT...CLOUDING UP...BECMG MVFR/IFR IN SNOW.
TUE-TUE NIGHT...MVFR/IFR...MIXED PCPN LIKELY...LLWS POSSIBLE.
WED...MVFR/IFR...RAIN TRANSITIONING TO SNOW.
THU...MVFR/IFR...CHC -SN.
FRI...VFR/MVFR...CHC -SHSN.
&&
.HYDROLOGY...
NO HYDRO PROBLEMS ARE EXPECTED THROUGH MONDAY NIGHT WITH ARCTIC
AIRMASS ACROSS REGION. A STORM IS FORECAST TO MOVE IMPACT THE
REGION MONDAY NIGHT THROUGH MID WEEK. TEMPERATURES WILL WARM WITH
PRECIPITATION TRANSITIONS FROM SNOW TO RAIN TUESDAY. THIS SYSTEM
HAS THE POTENTIAL TO BRING OVER AN INCH OF PRECIPITATION TO THE
REGION...MOSTLY IN THE FORM OF RAIN...ALONG WITH TEMPERATURES
RISING TO NEAR 40 IN THE ADIRONDACKS AND INTO THE LOW 50S IN THE
MID HUDSON REGION...WHICH COULD RESULT IN SOME SIGNIFICANT RISES
ON SOME OF THE RIVERS.
FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC
PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR CTZ001-013.
NY...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NYZ032-033-
038>043-047>054-058>061-063>066-082>084.
WIND CHILL ADVISORY FROM 10 PM THIS EVENING TO 8 AM EST MONDAY
FOR NYZ032-033-042.
MA...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MAZ001-025.
VT...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VTZ013>015.
&&
SYNOPSIS...IAA
NEAR TERM...IAA/RCK
SHORT TERM...IAA
LONG TERM...NAS
AVIATION...RCK
HYDROLOGY...IAAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 718 PM EST SUN DEC 7 2008 NYZ032-033-042-081200- NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN- 718 PM EST SUN DEC 7 2008 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. WIND CHILL ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. IN ADDITION...FREEZING RAIN AND SLEET ARE POSSIBLE TUESDAY EVENING AND NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND REPORTS OF MEASURED WIND GUSTS OF 40 MPH OR GREATER AND OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE. CTZ001-013-MAZ001-025-NYZ038>041-043-047>054-058>061-063>066-082>084- VTZ013>015-081200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY- NORTHERN SARATOGA-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 718 PM EST SUN DEC 7 2008 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER CAPITAL DISTRICT INCLUDING THE SARATOGA AND GLENS FALLS AREAS...MOHAWK VALLEY...EASTERN CATSKILLS...MID HUDSON VALLEY...TACONICS...BERKSHIRES...LITCHFIELD COUNTY AND SOUTHERN VERMONT. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A WINTRY MIX OF PRECIPITATION IS POSSIBLE TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND REPORTS OF MEASURED WIND GUSTS OF 40 MPH OR GREATER AND OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
3 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139558, 139559, 139560.